Go Ad-Free
logoThe People's Perspective on Medicine

Are You Suffering from Severe Statin Side Effects?

Statin drugs lower cholesterol in high-risk individuals. Do you know all you should about severe statin side effects?

Statins have been characterized as miracle drugs against heart disease. By lowering cholesterol dramatically, these drugs are supposed to prevent heart attacks and prolong life. Some researchers believe that nearly all Americans between 66 and 75 should be on a statin (JAMA Internal Medicine, Jan. 2015). But what about severe statin side effects?

Many health professionals maintain that drugs like atorvastatin (Lipitor), rosuvastatin (Crestor) or simvastatin (Zocor) save lives without causing side effects.

A review of randomized clinical trials concludes:

“Only a small minority of symptoms reported on statins are genuinely due to the statins: almost all would occur just as frequently on placebo” (European Journal of Preventive Cardiology, April, 2014).

Rather than question the ability of double-blind, placebo-controlled trials to detect adverse drug reactions, these doctors conclude that statins do not have side effects. What they do not realize is that these clinical trials are really designed to demonstrate effectiveness and achieve FDA approval. They are far less capable of detecting complications of drug therapy.

Doctors often feel aggravated when the media mention statin side effects. Danish researchers have found that negative news stories are associated with patients stopping their statins (European Heart Journal, March 14, 2016). Of course, anyone considering stopping a medication should consult the prescriber first. A full discussion of benefits, risks and the patient’s primary goals makes sense at such a crossroads.

Why Would Anyone Stop a Statin?

Many physicians have a hard time understanding why anyone would stop taking a statin. The medical community perceives statins as among the safest drugs in the pharmacy. Despite this, as many as half of the people prescribed statins stop taking their medicine by the end of the first year (Canadian Journal of Cardiology, Sept-Oct, 2012). In Korea, about 40% of those who start on a statin discontinue it before two years are up (Journal of Lipid and Atherosclerosis, Jan. 2024). Younger and thinner people were more likely to stop the drug, whereas those with diabetes or high blood pressure were more likely to continue with it.

If statins are truly benign, why do so many people discontinue them? Some doctors note that the actual incidence of muscle pain and weakness is far greater than the clinical trials indicate (PLOS One, online, Aug. 22, 2012). We have been hearing for decades that some people experience debilitating muscle problems when they take statins. If they stop, the complications often disappear with time. At least one study demonstrates that the longer people stay on atorvastatin, the worse their muscles do (JCI Insight, Feb. 22, 2024).

Muscle Pain Testimonials:

Here are just a few stories. One reader reported:

“I’ve been on simvastatin for about five years. The cramps and leg and joint pain were awful, but my doctor ignored my complaints. At night it was impossible to sleep because of the cramping.

“I finally had enough and stopped the drug completely. After about a week, the cramps subsided. Not only that, I have less pain and more energy. I feel better emotionally and physically.”

Another had a similar reaction:

“I have been on atorvastatin for high cholesterol for nearly three years. Recently I have had severe pain in my left thigh, mostly at night. This got so bad I consulted a physician and was sent for blood tests and an x-ray of my femur. I was also prescribed pain medication.

“I was then told to stop the atorvastatin immediately. I’ve been off it for three days and experienced so much improvement that I didn’t take the pain medication at bedtime last night. (I did have to get up at 4:15 am to take one.)

“Today I am pain free. I will not return to atorvastatin as I am attributing these problems to its use.”

Other Severe Statin Side Effects:

Besides muscle pain, studies have linked statins to an increased risk of diabetes, cataracts, peripheral neuropathy and cognitive impairment. Patients who want to stop their statins should discuss this with their doctor, and people doing well should keep taking them.

Dry Eye and Dry Mouth:

Some severe statin side effects are not well known. Here is a message about a serious though uncommon reaction.

Q. I am a physician. While on a statin, I developed severe dry eye and dry mouth. I did not recognize the association and my ophthalmologist had never heard of it either. Nor had cardiologists I asked about it. Eventually I developed a corneal ulcer.

On the NIH website, I searched “statin and dry mouth.” This is a known problem. After stopping the statin, my eyes and mouth are now back to normal. My quality of life is vastly improved.

A. A study of nearly 40,000 individuals found that those taking a statin to lower cholesterol were significantly more likely to have dry eyes (American Journal of Ophthalmology, Oct. 2020).

Others may be interested in our Guide to Cholesterol Control and Heart Health, which offers some nondrug approaches to getting cholesterol down and reducing cardiovascular risk.

Share your own statin story below in the comment section. If you have experienced no side effects we would like to hear from you. If you have a different perspective please let us know. And do vote on this article at the top of the page.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.6- 176 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies..
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Citations
  • Miedema MD et al, "Eligibility for Statin Therapy According to New Cholesterol Guidelines and Prevalent Use of Medication to Lower Lipid Levels in an Older US Cohort: The Atherosclerosis Risk in Communities Study Cohort." JAMA Internal Medicine, Jan. 2015. doi:10.1001/jamainternmed.2014.6288
  • Finegold JA et al, "What proportion of symptomatic side effects in patients taking statins are genuinely caused by the drug? Systematic review of randomized placebo-controlled trials to aid individual patient choice." European Journal of Preventive Cardiology, April, 2014. DOI: 10.1177/2047487314525531
  • Nielsen SF & Nordestgaard BG, "Negative statin-related news stories decrease statin persistence and increase myocardial infarction and cardiovascular mortality: a nationwide prospective cohort study." European Heart Journal, March 14, 2016. https://doi.org/10.1093/eurheartj/ehv641
  • Lemstra M et al, "Proportion and risk indicators of nonadherence to statin therapy: a meta-analysis." Canadian Journal of Cardiology, Sept-Oct, 2012. DOI: 10.1016/j.cjca.2012.05.007
  • Kim K-S et al, "Clinical Characteristics of Patients With Statin Discontinuation in Korea: A Nationwide Population-Based Study." Journal of Lipid and Atherosclerosis, Jan. 2024. DOI: 10.12997/jla.2024.13.1.41
  • Hoffman KB et al, "A Survey of the FDA's AERS Database Regarding Muscle and Tendon Adverse Events Linked to the Statin Drug Class." PLOS One, online, Aug. 22, 2012. https://doi.org/10.1371/journal.pone.0042866
  • Ryan TE et al, "High-dose atorvastatin therapy progressively decreases skeletal muscle mitochondrial respiratory capacity in humans." JCI Insight, Feb. 22, 2024. DOI: 10.1172/jci.insight.174125
  • Aldaas KM et al, "Association of dry eye disease with dyslipidemia and statin use." American Journal of Ophthalmology, Oct. 2020. DOI: 10.1016/j.ajo.2020.05.007
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.